Orbital parameters for induced and restricted representations. (English) Zbl 0683.22009

Let G be a connected Lie group and H a closed Lie subgroup. The author is concerned with two problems in representation theory: finding direct integral decompositions of \(Ind^ G_ H\nu\), \(\nu \in H^{\wedge}\), and of \(\pi |_ H\), \(\pi \in G^{\wedge}\). The current paper is concerned with the case where G is a simply connected exponential solvable Lie group. Let \({\mathfrak g}\) be the Lie algebra of G, \({\mathfrak h}\) that of H. Elements of \(G^{\wedge}\) can be identified with \(Ad^*(G)\) orbits in \({\mathfrak g}^*\), and similarly for \(H^{\wedge}\), \(H^*.\)
Suppose first that G is nilpotent. The reviewer, F. P. Greenleaf, and G. Grelaud gave a solution to the first problem that can be described as follows: let p: \({\mathfrak g}^*\to {\mathfrak h}^*\) be the canonical projection, let \({\mathcal O}_{\nu}\) be the orbit in \({\mathfrak h}^*\) corresponding to \(\nu\), and let \(\mu\) be a finite measure on \(p^{- 1}({\mathcal O}_{\nu})\subseteq {\mathfrak g}^*\) equivalent to Lebesgue measure \((p^{-1}({\mathcal O}_{\nu})\approx {\mathbb{R}}^ k\) for some k). Let \(\mu_*\) be the push-forward of \(\mu\) to \(G^{\wedge}\approx {\mathfrak g}^*/Ad^*(G)\). Then \(Ind^ G_ H\cong \int^{\oplus}_{G^{\wedge}}h_{\pi}\pi d\mu_*(\pi)\), where \(h_{\pi}\) is the number of \(Ad^*(H)\)-orbits in \(p^{-1}({\mathcal O}_{\nu})\cap {\mathcal O}_{\pi}\). (\({\mathcal O}_{\pi}\subseteq {\mathfrak g}^*\) is the orbit corresponding to \(\pi\).) For the second problem, let \(\lambda\) be a finite measure on \({\mathcal O}_{\pi}\) equivalent to the G- invariant measure there, and let \(\lambda_*\) be its push-forward to \(H^{\wedge}\cong {\mathfrak h}^*/Ad^*(H)\) under p. Then \(\pi |_ H\cong \int^{\oplus}_{H^{\wedge}}m_{\nu}\nu d\lambda_*(\nu)\), where \(m_{\nu}\) is the number of \(Ad^*(H)\)-orbits in \(p^{-1}({\mathcal O}_{\nu})\cap {\mathcal O}_{\pi}\). This result was obtained by F. P. Greenleaf and the reviewer.
The author begins by giving a simplified proof for these combined results. He also states the results in a different, but quite natural, form. (An account that is similar in some respects is given by the reviewer and F. P. Greenleaf [in Commun. Pure Appl. Math. 41, 1051- 1088 (1988; Zbl 0667.22004)].) He then considers the solvable case and proves similar theorems in the case where H is normal in G. (The case of induction has previously been done by Grelaud.) Finally, he gives an analysis of the case where H is conormal in G - i.e., where G is a semidirect product of H with a normal N. These last results are not fitted into the form of the earlier ones.
More recently, both the author and H. Fujiwara have announced that the theorems for nilpotent Lie groups described above hold in the exponential solvable case.
Reviewer: L.Corwin


22E27 Representations of nilpotent and solvable Lie groups (special orbital integrals, non-type I representations, etc.)
22E45 Representations of Lie and linear algebraic groups over real fields: analytic methods
22E25 Nilpotent and solvable Lie groups
22D30 Induced representations for locally compact groups


Zbl 0667.22004
Full Text: DOI


[1] L. Auslander and B. Kostant, Polarization and unitary representations of solvable Lie groups, Invent. Math. 14 (1971), 255 – 354. · Zbl 0233.22005
[2] L. Corwin, F. P. Greenleaf, and G. Grélaud, Direct integral decompositions and multiplicities for induced representations of nilpotent Lie groups, Trans. Amer. Math. Soc. 304 (1987), no. 2, 549 – 583. · Zbl 0629.22005
[3] L. Corwin and F. P. Greenleaf, Complex algebraic geometry and calculation of multiplicities for induced representations of nilpotent Lie groups, Trans. Amer. Math. Soc. 305 (1988), no. 2, 601 – 622. · Zbl 0651.22004
[4] Lawrence Corwin and Frederick P. Greenleaf, Spectrum and multiplicities for restrictions of unitary representations in nilpotent Lie groups, Pacific J. Math. 135 (1988), no. 2, 233 – 267. Lawrence Corwin and Frederick P. Greenleaf, A canonical approach to multiplicity formulas for induced and restricted representations of nilpotent Lie groups, Comm. Pure Appl. Math. 41 (1988), no. 8, 1051 – 1088. · Zbl 0667.22004
[5] Michel Duflo, Sur les extensions des représentations irréductibles des groupes de Lie nilpotents, Ann. Sci. École Norm. Sup. (4) 5 (1972), 71 – 120 (French). · Zbl 0241.22030
[6] -, Construction de représentations unitaires d’un groupe de Lie, Harmonic Analysis and Group Representations, C.I.M.E, 1982, pp. 129-222.
[7] Michel Duflo, Théorie de Mackey pour les groupes de Lie algébriques, Acta Math. 149 (1982), no. 3-4, 153 – 213 (French). · Zbl 0529.22011
[8] G. Grélaud, Desintégration de représentations induites d’un groupe de Lie résoluble exponentiel, C.R. Acad. Sci. Paris 277 (1973), 327-330.
[9] A. A. Kirillov, Unitary representations of nilpotent Lie groups, Uspehi Mat. Nauk 17 (1962), no. 4 (106), 57 – 110 (Russian). · Zbl 0090.09802
[10] Adam Kleppner and Ronald L. Lipsman, The Plancherel formula for group extensions. I, II, Ann. Sci. École Norm. Sup. (4) 5 (1972), 459 – 516; ibid. (4) 6 (1973), 103 – 132. · Zbl 0239.43003
[11] Ronald L. Lipsman, Characters of Lie groups. II. Real polarizations and the orbital-integral character formula, J. Analyse Math. 31 (1977), 257 – 286. · Zbl 0351.22009
[12] Ronald L. Lipsman, Orbit theory and harmonic analysis on Lie groups with co-compact nilradical, J. Math. Pures Appl. (9) 59 (1980), no. 3, 337 – 374. · Zbl 0421.22005
[13] Ronald L. Lipsman, Orbit theory and representations of Lie groups with co-compact radical, J. Math. Pures Appl. (9) 61 (1982), no. 1, 17 – 39. · Zbl 0494.22011
[14] Ronald L. Lipsman, Harmonic induction on Lie groups, J. Reine Angew. Math. 344 (1983), 120 – 148. · Zbl 0538.22008
[15] Ronald L. Lipsman, Solvability of invariant differential operators with variable coefficients, Comm. Partial Differential Equations 10 (1985), no. 11, 1261 – 1316. · Zbl 0589.22007
[16] Ronald L. Lipsman, Harmonic analysis on nonsemisimple symmetric spaces, Israel J. Math. 54 (1986), no. 3, 335 – 350. · Zbl 0611.43002
[17] John Milnor, Singular points of complex hypersurfaces, Annals of Mathematics Studies, No. 61, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1968. · Zbl 0184.48405
[18] L. Pukánszky, On the unitary representations of exponential groups, J. Functional Analysis 2 (1968), 73 – 113.
[19] L. Pukanszky, Unitary representations of Lie groups with cocompact radical and applications, Trans. Amer. Math. Soc. 236 (1978), 1 – 49. · Zbl 0389.22009
[20] Robert S. Strichartz, Harmonic analysis on Grassmannian bundles, Trans. Amer. Math. Soc. 296 (1986), no. 1, 387 – 409. · Zbl 0618.43005
[21] Michèle Vergne, Étude de certaines représentations induites d’un groupe de Lie résoluable exponentiel, Ann. Sci. École Norm. Sup. (4) 3 (1970), 353 – 384 (French). · Zbl 0221.22014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.